Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 9, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 15, 2024, 2:03 AM MDT for 8 counties in North Dakota. It took effect at Apr 15, 2024, 9:00 AM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2024, 2:03 AM MDT (08:03 UTC)
- In effect from
- Apr 15, 2024, 9:00 AM MDT
- Expired
- Apr 15, 2024, 10:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Burleigh County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 34 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3269 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS73 KBIS 150803 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 303 AM CDT Mon Apr 15 2024 NDZ034>036-041-042-044>047-050-151615- /O.NEW.KBIS.WI.Y.0009.240415T1500Z-240416T0400Z/ Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of Solen, Fort Yates, Carson, New England, Hettinger, Wishek, Ashley, Selfridge, Elgin, Bismarck, Mandan, Linton, Mott, Napoleon, Steele, Gackle, Tappen, Strasburg, and New Leipzig 303 AM CDT Mon Apr 15 2024 /203 AM MDT Mon Apr 15 2024/ ...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 11 PM CDT /10 PM MDT/ THIS EVENING... * WHAT...Southeast winds around 30 mph with gusts up to 40 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 10 AM CDT /9 AM MDT/ this morning to 11 PM CDT /10 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Near critical fire weather conditions are also possible. Any fires that ignite will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Smith
4 follow-up statements
785 WWUS73 KBIS 151442 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 942 AM CDT Mon Apr 15 2024 NDZ034>036-041-042-044>047-050-152245- /O.CON.KBIS.WI.Y.0009.240415T1500Z-240416T0400Z/ Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of Ashley, Solen, Selfridge, Strasburg, Napoleon, Carson, Fort Yates, Linton, New England, Hettinger, Mott, Tappen, Elgin, New Leipzig, Bismarck, Mandan, Gackle, Steele, and Wishek 942 AM CDT Mon Apr 15 2024 /842 AM MDT Mon Apr 15 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING... * WHAT...Southeast winds around 30 mph with gusts up to 40 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...Until 11 PM CDT /10 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Near critical fire weather conditions are also possible. Any fires that ignite will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Jones
900 WWUS73 KBIS 151615 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1115 AM CDT Mon Apr 15 2024 NDZ034>036-041-042-044>047-050-160015- /O.CON.KBIS.WI.Y.0009.000000T0000Z-240416T0400Z/ Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of Ashley, Solen, Selfridge, Strasburg, Napoleon, Carson, Fort Yates, Linton, New England, Hettinger, Mott, Tappen, Elgin, New Leipzig, Bismarck, Mandan, Gackle, Steele, and Wishek 1115 AM CDT Mon Apr 15 2024 /1015 AM MDT Mon Apr 15 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING... * WHAT...Southeast winds around 30 mph with gusts up to 55 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...Until 11 PM CDT /10 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Rain showers moving through the area are occasionally producing strong wind gusts up to 55 mph. Near critical fire weather conditions are also possible. Any fires that ignite will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Jones
845 WWUS73 KBIS 152341 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 641 PM CDT Mon Apr 15 2024 NDZ034>036-041-042-044>047-050-160400- /O.CON.KBIS.WI.Y.0009.000000T0000Z-240416T0400Z/ Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of New England, Gackle, Steele, Mandan, Mott, Solen, Ashley, Linton, Fort Yates, Bismarck, Elgin, Hettinger, New Leipzig, Napoleon, Strasburg, Tappen, Selfridge, Wishek, and Carson 641 PM CDT Mon Apr 15 2024 /541 PM MDT Mon Apr 15 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING... * WHAT...Southeast winds around 30 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...Until 11 PM CDT /10 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Gusty winds and low humidity values could bring near critical fire weather conditions through the early evening hours. Any fires that ignite may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Anglin
687 WWUS73 KBIS 160335 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1035 PM CDT Mon Apr 15 2024 NDZ034>036-041-042-044>047-050-160445- /O.EXP.KBIS.WI.Y.0009.000000T0000Z-240416T0400Z/ Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan- McIntosh- Including the cities of New England, Gackle, Steele, Mandan, Mott, Solen, Ashley, Linton, Fort Yates, Bismarck, Elgin, Hettinger, New Leipzig, Napoleon, Strasburg, Tappen, Selfridge, Wishek, and Carson 1035 PM CDT Mon Apr 15 2024 /935 PM MDT Mon Apr 15 2024/ ...WIND ADVISORY WILL EXPIRE AT 11 PM CDT /10 PM MDT/ THIS EVENING... Although breezy winds may linger through the night, widespread advisory level winds are no longer expected. Thus the Wind Advisory will expire at 11 PM CDT / 10 PM MDT. $$ Anglin
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 14, 8:51 PM MDT, 5 hours 12 minutes earlier. Its key messages:
- Multiple rounds of showers and a few thunderstorms are possible tonight through Tuesday. Severe weather is not expected.
- Low afternoon humidity and gusty southeast winds may lead to near critical fire weather conditions on Monday afternoon across the south.
- Expect cooler temperatures starting on Tuesday and lasting into the weekend. The coldest days will be Thursday and Friday when highs will mainly range from the upper 30s to mid 40s.
- Some light snow is possible Wednesday night through Thursday night, mainly across the north. Little to no accumulation expected.
Area forecast discussion, Apr 14, 8:51 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 951 PM CDT Sun Apr 14 2024 .KEY MESSAGES... - Multiple rounds of showers and a few thunderstorms are possible tonight through Tuesday. Severe weather is not expected. - Low afternoon humidity and gusty southeast winds may lead to near critical fire weather conditions on Monday afternoon across the south. - Expect cooler temperatures starting on Tuesday and lasting into the weekend. The coldest days will be Thursday and Friday when highs will mainly range from the upper 30s to mid 40s. - Some light snow is possible Wednesday night through Thursday night, mainly across the north. Little to no accumulation expected. && .UPDATE... Issued at 950 PM CDT Sun Apr 14 2024 Fairly quiet evening continues. Perhaps a few sprinkles are still possible through the late evening hours for areas under weak radar returns. As a push of warm air advection sets up overnight more shower activity is expected to develop, mainly after midnight. This shower activity could then continue into Monday. MUCape is still adequate for thunder, which will also be aided by steepening mid level lapse rates. The LCLs will remain quite high, and effective layer shear will be only be modest. Thus severe weather is still not expected with this initial round. Maintained NBM thunder chances for now, although thunder could be found to a more broad area tonight through the day Monday than currently in the forecast. Confidence was not high enough to expand thunder mention at this time. UPDATE Issued at 700 PM CDT Sun Apr 14 2024 Little needing updating early this evening. Radar continues to show light returns across central and northern portions. Dry air in place has limited these to mainly virga showers. Chances will increase for precipitation tonight, although current though is this could delay until after midnight local time. Limited PoPs to just sprinkle mention through the evening. Otherwise the forecast remains on track. && .DISCUSSION... Issued at 300 PM CDT Sun Apr 14 2024 Western and central North Dakota currently sits under the eastern slope of a low amplitude upper level ridge. Later tonight, the ridge axis will move into western North Dakota as a surface low starts to deepen to the east of the Rockies. Some warm air advection showers will develop tonight and into Monday morning, pretty much along the ridge axis and surface baroclinic zone. RAP forecast soundings suggest the potential for 100 to 200 J/kg MUCAPE so a few rumbles of thunder are not out of the question. The main story for Monday will be the return of breezy to windy conditions and the potential for some near critical fire weather conditions. By late morning winds will increase out of the southeast with the strongest readings generally along the South Dakota border. Sustained winds in the 25 to 30 mph range will be possible with a couple gusts to 45 mph. With the southeast surface flow, we will not be as dry as we have been in recent days but we should still dip into the 20 to 30 percent range for minimum relative humidity Monday afternoon across most of the west and south. Where the best overlap is, we could see some near critical fire weather conditions, generally as far west as Adams, Hettinger, and Stark counties, over to Morton, Burleigh and Kidder counties, and down to Dickey and LaMoure counties. This pattern would be a bit more concerning if we had dry northwest surface winds, but near critical fire weather conditions certainly seem possible. Highs will range from the lower 60s northeast to the mid to upper 70s southwest. Monday night into Tuesday, an upper low kicks out into the central Plains while the surface low moves into Nebraska. Showers and thunderstorms should start to develop over the higher terrain in eastern Wyoming and southeast Montana before slowly moving into western North Dakota in the evening and into central North Dakota overnight. As far as thunderstorm potential, there will be some decent elevated instability associated with this system. The latest RAP data suggests the potential for MUCAPE ranging in the 500 to 1500 J/kg range by late Monday evening, generally along and south of Interstate 94 (the higher MUCAPE values will be located near the South Dakota border). 0-1 km shear values are forecast to be high, on the order of 35 to 50 knots, but 0-6 km shear is only forecast to max out around 25 knots in the same area. Thus, it seems most of the shear will actually be present below any thunderstorms that do form, limiting any severe potential. Some instability may hang around across the south and east through the late morning and into the early afternoon hours on Tuesday, but should start to diminish through the rest of the day, transitioning any thunderstorm activity to just showers. Tuesday will also be the start the next cooling trend with highs forecast in the 50s. Most of the precipitation will move out Tuesday night into Wednesday morning but there could be some lingering showers north (with some snow flakes possibly mixing in). An upper low will then move across Manitoba to our north on Thursday. In previous days, models have shown this low a bit further south, leading to some snow chances across much of the state. However, there has been a northern trend over the past few model runs and most of the precipitation is trending well north of the International Border on Thursday. Still, we could see enough of a glancing blow to bring at least some light snow to our north. Little to no accumulation is expected. After the aforementioned upper low moves off to the east, mainly dry weather is expected Friday and through the weekend. Thursday and Friday look to be the coldest days of the period. On Thursday morning we will see lows ranging from the lower 20s to lower 30s and on Friday morning we will see lows mainly in the low to mid 20s. Highs on Thursday will range from the upper 30s northwest to the upper 40s southeast. Friday may be just a touch cooler, ranging from the upper 30s to the mid 40s. While it's still a ways out, we could see the next warm up starting on Saturday. Finally, breezy to windy conditions should prevail every day of the week starting tomorrow. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 700 PM CDT Sun Apr 14 2024 VFR conditions are expected through the forecast period. Clouds go on the increase tonight into Monday morning, with scattered showers and perhaps a few thunderstorms possible. Confidence in timing and location of these showers is still low to medium. For now placed VCSH in TAFs with medium confidence later tonight through Monday morning. Confidence was too low to include precipitation mention in TAFS for Monday afternoon at this time, although most sites will have at least a slight chance for an isolated rain shower. As mentioned, non severe thunderstorms are possible tonight through Monday. Confidence was not high enough to include any TS mention at this time. Lastly, look for southeast winds to increase on Monday. Some LLWS is possible in the west as a result. Confidence was only high enough to place in KXWA TAF for Monday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Anglin DISCUSSION...ZH AVIATION...Anglin
Hazardous weather outlook, Apr 15, 1:47 AM MDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 247 AM CDT Mon Apr 15 2024 NDZ001>005-009>013-017>023-025-031-032-037-040-043-160800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stutsman-Slope-Bowman- 247 AM CDT Mon Apr 15 2024 /147 AM MDT Mon Apr 15 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ033>036-041-042-044>048-050-051-160800- Stark-Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons- Logan-La Moure-McIntosh-Dickey- 247 AM CDT Mon Apr 15 2024 /147 AM MDT Mon Apr 15 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical fire weather conditions are possible Monday afternoon into the early evening due to low relative humidity and gusty southeast winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.